MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY LUMBAR CATHETER KIT, OPEN TIP, 84 CM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY LUMBAR CATHETER KIT, OPEN TIP, 84 CM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 44406
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 01/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product testing is in progress.A review of the manufacturing records showed no anomalies.All catheters are 100% inspected at the time of manufacture.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the device leaked cerebrospinal fluid.According to the report, there was patient impact due to this, but the nature of the impact was unobtainable.Reportedly, the device was explanted and a perforation was found on the device.It was stated the patient was under follow-up.
 
Additional Manufacturer Narrative
Approximately 37 cm of the catheter was returned.Proteinaceous debris was observed on the exterior of the catheter.The catheter was patent however it did not meet requirements for leak testing due to a tear approximately 2.5 cm from the distal end of the catheter.The puncture is consistent with a bevel needle puncture.The distal end appears to be cut to length and the edge appears to be jagged.It is unknown how or when the damage occurred.As part of the manufacturing process alcohol is pumped through the catheter, and any leaks would be detected.No needles are used in the manufacturing processing of the catheter.The instructions for use (ifu) that accompany the device caution that ¿low tear strength is a characteristic of most unreinforced silicone elastomer materials.Care must be taken with the handling and placement of the silicone elastomer catheter tubing to avoid cuts, nicks or tears.¿ a review of the manufacturing records showed no anomalies.All catheters are 100% inspected at the time of manufacture.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
LUMBAR CATHETER KIT, OPEN TIP, 84 CM
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6299013
Report Number2021898-2017-00036
Device Sequence Number19038143
Product Code JXG
UDI-Device Identifier00613994653352
UDI-Public00613994653352
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K091312
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue Number44406
Device Lot NumberE13110
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2017
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
02/22/2017
Initial Report FDA Received Date02/02/2017
Supplement Report FDA Received Date03/22/2017
09/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;